Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 115, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 31, 1998, 4:28 PM MDT for Custer County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1998, 4:28 PM MDT (22:28 UTC)
- Expired
- Jul 31, 1998, 5:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Custer County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:35 PM MDT | Hail 1.75 | Westcliffe, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
228 WUUS1 KPUB 312229 RRA SVRPUB COC027-312330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 428 PM MDT FRI JUL 31 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN SOUTHEASTERN COLORADO * UNTIL 530 PM MDT * AT 425 PM...RADAR SHOWED A SEVERE STORM 5 MILES NORTHEAST OF WESTCLIFFE MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTY NORTH OF HIGHWAY 96 AND EAST OF HIGHWAY 69 THROUGH 530 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. KT/PGW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:10 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 31, 2:10 PM MDT, 2 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT FRI JUL 31 1998
CHALLENGE TONIGHT WILL BE DEVELOPMENT OF STORMS AND SEVERE POTENTIAL.
HAVE DECIDED AFTER COORDINATION WITH DENVER TO KEEP FLASH FLOOD WATCH
FOR TELLER AND EL PASO COUNTIES.
CURRENT SITUATION SHOWS WIDESPREAD LOW CLOUDS OVER MUCH OF SOUTHEAST
PLAINS AND ESPECIALLY OVER EL PASO COUNTY. THESE CLOUDS HAVE REALLY
PUT A DAMPER ON HEATING. CONVECTIVE TEMPS ARE IN THE UPPER 70S TO
LOWER 80S...SO AREAS EAST OF THE MOUNTAINS ARE STORM FREE AT THIS TIME.
HOWEVER...TO THE WEST...SEVERE STORMS HAVE FIRED IN WESTERN SAGUACHE
COUNTY AND SCATTERED CONVECTION IS OCCURRING OVER THE SOUTHERN
MOUNTAINS OF COLORADO. BUFKIT FORECAST SOUNDINGS SHOW LEAST INSTABILITY
IN THE FAR EASTERN PLAINS...BUT 1000 TO 2000 JOULES NEAR THE EASTERN
MOUNTAINS. STORMS IN THE WESTERN PART OF CWFA A RESULT OF INCOMING
SYSTEM FROM UTAH...WITH MORE DYANAMICS. MORE DYNAMICS IN DENVER CWFA
THROUGHOUT THE NIGHT.
IF STORMS DO GET GOING ALONG THE EASTERN MOUNTAINS...THEY WILL DO SO IN
THE LATE AFTERNOON OR EARLY EVENING. WATCHING BOUNDARY IN DOUGLAS AND
ELBERT COUNTIES JUST NORTH OF OUR CWFA FOR FIRING OF FIRST STORMS EAST
OF THE MOUNTAINS. UPPER WINDS IN THE EVENING ARE STILL QUITE LIGHT...SO
IF A FEW STORMS DO GO...THEY WOULD DUMP LOCALLY HEAVY RAIN. SO WILL
KEEP FFA GOING IN TELLER AND EL PASO COUNTY PER COORD WITH DENVER.
B
WILL FOLLOW TEMP AND POP GUIDANCE FAIRLY CLOSELY TONIGHT
TLMIn the hours before
Special weather statement, Jul 31, 12:00 PM MDT, 4 hours 28 minutes before
COZ060>081-010600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO NOON MDT FRI JUL 31 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...A FLASH FLOOD WATCH IS IN EFFECT FOR TELLER AND EL PASO COUNTIES FROM NOON UNTIL MIDNIGHT... SOME AREAS OF EL PASO COUNTY...WESTERN KIOWA COUNTY...NORTHERN BENT COUNTY...AND WESTERN PROWERS COUNTY RECEIVED HEAVY RAINFALL YESTERDAY. DAYTIME HEATING...PLENTY OF ATMOSPHERIC MOISTURE...AND INSTABILITY WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. SOME OF THE SLOW MOVING STORMS OVER SOUTHERN COLORADO WILL PRODUCE LOCALLY HEAVY RAIN...AND FLASH FLOODING IS POSSIBLE OVER TELLER AND EL PASO COUNTIES WITH THE ALREADY SATURATED GROUND IN SOME AREAS. A FEW STORMS...ALONG AND EAST OF THE MOUNTAINS FROM COLORADO SPRINGS TO TRINIDAD...MAY BE SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL. SPOTTER ACTIVATION MAY BE NECESSARY. TLM
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:36 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 59 min |
| Jul 30, 6:56 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jul 30, 6:57 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
| Jul 30, 7:14 PM MDT | Tornado Warning | PUB | Kiowa | 56 min |
| Jul 30, 8:12 PM MDT | Tornado Warning | PUB | Bent | 58 min |
| Jul 31, 1:09 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 91 min |
| Jul 31, 5:19 PM MDT | Flash Flood Warning | PUB | Custer | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.